Texas, 2012Flash Flooding and Hail in Texas, July 9 to 12, 2012
July 9 to 12, 2012 · NWS EWX · 13 events in 8 counties and zones
A stagnant upper air pattern of a weak trough combined with deep subtropical moisture and a weak frontal boundary to cause thunderstorms for several days. These storms produced isolated areas of heavy rain leading to flash flooding along with some strong winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stagnant upper air pattern of a weak trough combined with deep subtropical moisture and a weak frontal boundary to cause thunderstorms for several days. These storms produced isolated areas of heavy rain leading to flash flooding along with some strong winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 9, 4:41 PM CST, 24 minutes earlier.
Area forecast discussion, Jul 9, 4:41 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 PM CDT MON JUL 9 2012
.UPDATE...
ONGOING CONVECTION.
&&
.DISCUSSION...
UPDATED SHORT TERM POPS AND WEATHER TO ACCOUNT FOR ONGOING
CONVECTION. BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
SOUTHWESTERN COUNTIES. LESS CHANCE IN THE SOUTHEASTERN COUNTIES IN
THE NEXT COUPLE OF HOURS.
&&
.PREV DISCUSSION... /ISSUED 300 PM CDT MON JUL 9 2012/
DISCUSSION...
THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. ISOLATED SHOWERS AND
THUNDERSTORMS WERE ALSO DEVELOPING ACROSS THE REMAINDER OF SOUTH
CENTRAL TEXAS. ONCE AGAIN THE HI-RES ARW WAS THE BEST AT FCSTING
WHERE CONVECTION WOULD INITIATE. THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING WILL BE SLOW MOVING PRODUCING LOCALLY HEAVY
RAINFALL AND WIND GUSTS OF 30 TO 40 MPH. HI-RES SOLUTIONS INDICATE
THAT THE CONVECTION WILL DRIFT TO THE SSW AND DIMINISH IN INTENSITY
AND AREAL COVERAGE AFTER MIDNIGHT.
THIS AFTERNOON THE IR/WV SATELLITE LOOP DEPICTED A BROAD CYCLONIC
CIRCULATION OVER ARKANSAS AND LOUISIANA WITH A SW TO NE SHEAR AXIS
BISECTING SOUTH CENTRAL TEXAS. THIS UPPER LEVEL PATTERN WILL PERSIST
ACROSS OUR CWFA TONIGHT THROUGH WEDNESDAY AND WILL BE THE TIME
FRAME WHEN OUR CHANCES FOR SHOWERS AND THUNDERSTORMS PEAK. A WEAK
SFC BOUNDARY WILL ALSO SINK SOUTHWARD INTO SOUTH CENTRAL TEXAS
AND THIS BOUNDARY WILL PROVIDE A FOCUS FOR LOW LEVEL
CONVERGENCE...HENCE THE HIGHER POPS FOR TUESDAY AND WEDNESDAY. PWS
AROUND 2 INCHES WILL BE IN PLACE SO LOCALLY HEAVY RAINFALL WILL
OCCUR. SOME LOCATIONS MAY RECEIVE 2 TO 3 INCHES OF RAINFALL OVER
THE NEXT 36 TO 48 HOURS.
RAIN CHANCES WILL BEGIN TO DIMINISH THURSDAY AND WILL BE CONFINED
TO THE SOUTHEAST COUNTIES BY THE UPCOMING WEEKEND. THE UPPER LEVEL
TROF AXIS OVER SOUTH CENTRAL TEXAS IS EXPECTED TO WEAKEN AND SHIFT
EASTWARD AS THE UPPER LEVEL HIGH CENTERED OVER THE 4 CORNERS
REGION EXPANDS EASTWARD.
COOLER AFTERNOON TEMPERATURES ARE EXPECTED FOR MUCH OF THE REGION
TUESDAY AND WEDNESDAY DUE TO CLOUD COVER AND PCPN. HIGHS WILL
RANGE FROM THE MID TO UPPER 80S ACROSS THE HILL COUNTRY TO MID
90S EXTREME SOUTHWEST.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 75 90 75 90 74 / 40 70 60 50 30
AUSTIN BERGSTROM INTL AIRPORT 73 90 73 89 73 / 40 70 60 50 30
NEW BRAUNFELS MUNI AIRPORT 73 88 72 88 73 / 40 70 60 50 30
BURNET MUNI AIRPORT 74 89 74 87 73 / 50 70 60 50 30
DEL RIO INTL AIRPORT 76 94 76 90 76 / 40 50 50 50 30
GEORGETOWN MUNI AIRPORT 74 90 74 88 73 / 50 70 60 50 30
HONDO MUNI AIRPORT 73 91 74 90 74 / 40 70 60 50 30
SAN MARCOS MUNI AIRPORT 74 88 73 87 73 / 40 70 60 50 30
LA GRANGE - FAYETTE REGIONAL 75 88 74 89 74 / 40 70 50 50 30
SAN ANTONIO INTL AIRPORT 76 90 76 89 76 / 40 70 60 50 30
STINSON MUNI AIRPORT 75 90 76 90 75 / 40 70 60 50 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Jul 9, 3:50 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 AM CDT MON JUL 9 2012
TXZ171>173-183>194-202>209-217>225-228-101000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
450 AM CDT MON JUL 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY COULD
PRODUCE LOCALLY HEAVY RAINFALL. LOCALLY HEAVY RAINFALL AMOUNTS OF
2 TO 3 INCHES WILL PRODUCE URBAN AND SMALL STREAM FLOODING.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 9, 4:52 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
552 PM CDT MON JUL 9 2012
TXZ173-192-092345-
TRAVIS-WILLIAMSON-
552 PM CDT MON JUL 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON AND
NORTHEASTERN TRAVIS COUNTIES UNTIL 645 PM CDT...
AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HUTTO...OR 7 MILES NORTHEAST OF ROUND
ROCK...MOVING SOUTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROUND ROCK...
PFLUGERVILLE...
WINDEMERE...
HUTTO...
RICES CROSSING...
WELLS BRANCH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Event by event
8 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Williamson
- When
- July 9, 5:05 PM CST
- Where
- Williamson County, 1.38 mi S of Old Round Rock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.480, -97.670
A thunderstorm produced wind gusts estimated at 52 kts.
Thunderstorm Wind, Williamson
- When
- July 9, 5:05 PM CST
- Where
- Williamson County, 1.38 mi N of Old Round Rock
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 30.520, -97.670
A thunderstorm produced wind gusts estimated at 45 mph that broke 2-3 inch diameter branches off several trees.
Thunderstorm Wind, Williamson
- When
- July 9, 5:20 PM CST
- Where
- Williamson County, 2.16 mi NNE of Jollyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.480, -97.760
A thunderstorm produced wind gusts estimated at 50 kts and pea size hail.
Hail, Williamson
- When
- July 9, 5:25 PM CST
- Where
- Williamson County, 1.19 mi E of Jollyville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.450, -97.750
A thunderstorm produced one and half inch hail and wind gusts estimated between 60 and 70 mph.
Thunderstorm Wind, Wilson
- When
- July 9, 9:10 PM CST
- Where
- Wilson County, 3.18 mi SE of Sutherland Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.240, -98.030
A thunderstorm produced wind gusts estimated at 58 mph that downed several trees.
Flash Flood, Travis
- When
- July 10, 6:36 AM CST
- Where
- Travis County, 2.23 mi ENE of Webberville to 3.6 mi SSW of Webberville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.240, -97.484
Thunderstorms produced heavy rain that caused flash flooding closing FM 969 from Webberville to Upper Elgin Road.
Flash Flood, Bastrop
- When
- July 10, 8:15 AM CST
- Where
- Bastrop County, 0.69 mi N of Utley to 0.31 mi NNW of Utley
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.190, -97.420
Thunderstorms produced heavy rain that caused flash flooding closing FM 969 one half mile north of Utley.
Flash Flood, Real
- When
- July 10, 6:55 PM CST
- Where
- Real County, 0.92 mi SW of Leakey to 1.18 mi WSW of Leakey
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.720, -99.760
Thunderstorms produced heavy rain that caused flash flooding in Leakey where two feet of water covered the intersection of Ranch Road 337 and Hwy. 83.
Flash Flood, Uvalde
- When
- July 10, 7:30 PM CST
- Where
- Uvalde County, 3.51 mi N of Montell to 0.99 mi NNE of Montell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.580, -100.010
Thunderstorms produced heavy rain that caused flash flooding covering Hwy. 55 with 18 inches of water.
Flash Flood, Bexar
- When
- July 11, 7:40 AM CST
- Where
- Bexar County, 2.5 mi ESE of Wetmore to 0.93 mi SE of Grey Forest
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.560, -98.380
Thunderstorms produced heavy rain that caused flash flooding and closed several roads in and around San Antonio.
Flash Flood, Travis
- When
- July 11, 2:30 PM CST
- Where
- Travis County, 1.19 mi W of Oak Hill to 1.24 mi W of Oak Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.230, -97.870
Thunderstorms produced heavy rain that caused flash flooding and closed Old Bee Caves Rd at Hwy 71.
Flash Flood, De Witt
- When
- July 12, 8:00 AM CST
- Where
- De Witt County, 1.51 mi NNW of Cuero to 1.77 mi WNW of Cuero
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.120, -97.290
Thunderstorms produced heavy rain that caused flash flooding closing numerous secondary roads around Cuero.
Flash Flood, De Witt
- When
- July 12, 8:30 AM CST
- Where
- De Witt County, 4.23 mi NNW of Cuero to 2.29 mi NE of Lindenau
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.157, -97.306
Thunderstorms produced heavy rain that caused flash flooding closing FM 766 northwest of Cuero.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Lightning Strike in Florida, July 9, 2012$750,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, July 9, 2012$271,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2012$23,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Damaging Winds in Idaho, July 9, 2012$14,000 · 68 kt wind · 2 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, July 9, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394105, 394110, 394111, 394112, 394114, 394116, 394119, 394120, 394123, 396552, 396561, 396563, 396564.